Large submacular hemorrhage following PDT with verteporfin in patients with occult CNVM secondary to age-related macular degeneration Academic Article uri icon


MeSH Major

  • Choroidal Neovascularization
  • Macular Degeneration
  • Photochemotherapy
  • Photosensitizing Agents
  • Porphyrins
  • Retinal Hemorrhage


  • A review of the charts for all patients who developed large submacular hemorrhages following photodynamic therapy for choroidal neovascular membranes secondary to age-related macular degeneration yielded three patients who met the criteria for a large submacular hemorrhage. All three patients were treated for exudative age-related macular degeneration and were taking warfarin for chronic anticoagulation. Before photodynamic therapy, the international normalized ratio ranged from 1.2 to 1.6. All three patients had received at least one previous verteporfin treatment in the study eye. All three hemorrhages were not noted immediately after photodynamic therapy and were documented within 1 to 2 weeks following the procedure. Patients with age-related macular degeneration who are receiving warfarin therapy and undergoing repeat verteporfin treatments appear to be at risk for submacular hemorrhages.

publication date

  • January 2007



  • Academic Article



  • eng

PubMed ID

  • 17278540

Additional Document Info

start page

  • 64

end page

  • 8


  • 38


  • 1